Statins and vitamin D deficiency may cause muscle damage in people with HIV
Statins are medications which are prescribed to reduce the risk of cardiovascular disease by reducing cholesterol levels. Specifically, LDL cholesterol is responsible for the development of cardiovascular disease. Raised levels of LDL cholesterol are common in people living with HIV, both as a consequence of some antiretroviral drug regimens and due to HIV infection itself. As a result, people with HIV are at higher risk of a heart attack than others.
According to a new study, people living with HIV and taking statins are not only less likely to experience reduction of LDL cholesterol but also are at risk of developing painful muscle damage, especially if they have vitamin D deficiency. The investigators stated that it is premature to recommend vitamin D supplementation for prevention of muscle pain or muscle damage during statin treatment – but that vitamin D supplementation should be considered for those with vitamin D deficiency and muscle pain.